Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jul 12, 2002, 7:28 PM CDT for Cottle County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2002, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 12, 2002, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:05 PM CDT | Hail 0.75 | Swearingen, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2665 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS54 KLUB 130028 SVRLBB TXC101-130115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 727 PM CDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS THIS INCLUDES PADUCAH... * UNTIL 815 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF 60 MPH 13 MILES NORTHEAST OF CEE VEE...OR ABOUT 7 MILES SOUTH OF CHILDRESS...MOVING SOUTH AT 30 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CEE VEE... SWEARINGEN... PADUCAH... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3431 10007 3431 10049 3386 10048 3387 10008
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM CDT, 5 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 200 PM CDT FRI JUL 12 2002 INTERESTING THIS EVENING WITH FRONT ACROSS PANHANDLE AND SEVERAL BANDS OF CONVECTIVE CLOUDS NEAR FORECAST AREA. LOOKING OUTSIDE... TOWERING CU NORTH AND CUMULONIMBI SOUTH. MAY UP RAIN CHANCES OVER NORTH AS FRONT IS A LITTLE SLOWER BEHIND SCHEDULE. CHANCE POPS LOOK GOOD ACROSS THE REMAINDER OF THE AREA. ACTIVITY WILL LIKELY BECOME MORE WIDESPREAD LATER TODAY WITH NEW DEVELOPMENT DRIVEN BY BOUNDARY INTERACTIONS IN FAIRLY LIGHT WIND REGIME. CHANCES FOR SEVERE LOOK MARGINAL. SOME DRIER AIR TO FILTER IN LATE TONIGHT AND SATURDAY AS FRONT PUSHES INTO CENTRAL AND SOUTHWEST TEXAS. SUNDAY MAY BE DRY AS WELL DEPENDANT ON SPEED AND LOCATION OF UPPER LOW OVER MISSOURI. THIS LOW IS FORECAST TO DRIFT WEST SUNDAY THROUGH TUESDAY WITH RAIN CHANCES INCREASING AS UPPER FORCING AND COLD POOL ALOFT INTERACT WITH STILL GOOD 12-14 DEG C 850 MB DEWPOINT TEMPS. WITH PLENTY OF UNCERTAINTY WITH UPPER FEATURES... NAMELY THE UPPER LOW...AND WITH ATMOSPHERE STILL LOOKING SOMEWHAT TROPICAL...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH THE END OF NEXT WEEK. TEMPERATURES PERHAPS WILL WARM SOME THEN...BUT LIKELY NOT AS MUCH AS ADVERTISED BY GUIDANCE. PRELIMS FOLLOW. FRIONA 61/86/58/88 3211 TULIA 63/86/60/88 3211 LUBBOCK 64/88/62/90 4311 BROWNFIELD 65/89/63/90 4311 CHILDRESS 67/88/64/90 4311 ASPERMONT 69/90/66/92 5311 .LUB...NONE JAMES
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:09 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.